Oral contraceptive administration prevents relapse of periodic psychosis with hyperprolactinemia
Article first published online: 12 JAN 2007
Psychiatry and Clinical Neurosciences
Volume 61, Issue 1, pages 127–128, February 2007
How to Cite
OTSUKA, K., SAKAI, A., OKUDERA, T., SHIBATA, E., MATOH, K. and KAWAMURA, S. (2007), Oral contraceptive administration prevents relapse of periodic psychosis with hyperprolactinemia. Psychiatry and Clinical Neurosciences, 61: 127–128. doi: 10.1111/j.1440-1819.2007.01622.x
- Issue published online: 12 JAN 2007
- Article first published online: 12 JAN 2007
- Received 24 October 2005; revised 21 August 2006; accepted 27 August 2006.
Periodic psychosis, which has been described and reported by Altschule and Brem,1 is characterized by a variety of psychiatric symptoms, during the luteal phase of the menstrual cycle,2 most of which disappear shortly after menstruation. In this paper, the authors report a case of periodic psychosis accompanied by hyperprolactinemia and enlargement of the pituitary gland, which was treated by an oral contraceptive (Ortho-Novum 777, Janssen Pharmaceutical, Tokyo, Japan) and sodium valproate based on the authors’ previous report.3
The patient is a 19-year-old woman with no remarkable family and medical history. She had lactation at the age of 18 and experienced repeated periodical panic symptoms. The emotional liability became intense at the age of 19, which led to her first contact with a psychiatrist at Iwate Medical University Hospital, Iwate, Japan. Because pharmacotherapy, that is, paroxetine 30 mg/day, did not improve her symptoms and night excitement, and because of minor disturbance of consciousness, the patient was admitted to the university hospital.
Observation of her behavior at the hospital suggested disturbances of affect and drive accompanied by a decline in the level of consciousness, which were aggravated conspicuously during the luteal phase and relived at the beginning of menorrhea. The patient’s score for anxiety-depressive symptoms was more than 20 on the Hamilton Depression Rating Scale (HAM-D). Accordingly, a relationship between the menstrual cycle and her psychiatric symptoms was assumed. Through a medical examination, diencephalohypophysial dysfunction was also assumed.
Her menstrual cycle was an ovulatory menstruation period with two peak patterns of estrogen, and luteal phase deficiency was recognized because the peak progesterone value in the luteal phase was 12.5 ng/mL. The value of free T4 (FT4) was 0.85 ng/dL in the metaphase of the follicular phase and 0.94 ng/dL in the anaphase of the luteal phase, which signified latent hypothyroidism. The serum prolactin (PRL) value was variable, and significant hyperprolactinemia was observed after ovulation. In the thyrotropin-releasing hormone (TRH) stimulation test, excessive TSH and PRL reactions occurred. With regard to the findings on magnetic resonance imaging (MRI), both the pituitary gland and stalk were enlarged.
The Classification of mental and behavioral disorder-10 diagnosis was F06.4 Organic anxiety disorder. The patient’s endocrine and metabolic dysfunction with repeated periodical psychiatric symptoms, including slight abrupt disturbances of consciousness, suggested periodic psychosis as the diagnosis.
The administration of an oral contraceptive (Ortho-Novum 777, Janssen Pharmaceutical) was started at the beginning of menorrhea, with 600 mg/day of sodium valproate. After 2 months of therapy, the patient’s thyroid function was restored to the reference range. After 5 months, her hyperprolactinemia recovered. The aggressive symptoms, such as confusion and excitement, disappeared but she periodically experienced dizziness and palpitations and often experienced anxiety related to life events even after administration of the oral contraceptive. However, along with normalization of the serum prolactin level, all psychiatric and physical symptoms were relieved. The score for the anxiety-depressive symptoms decreased to less than 10 on the HAM-D. After 8 months, the enlargement of the pituitary gland on magnetic resonance imaging disappeared. The clinical outcome was excellent; consequently, the sodium valproate and Ortho-Novum 777 (Janssen Pharmaceutical) were discontinued after 26 and 28 months, respectively. On the TRH stimulation test, normal TSH and PRL reactions were observed after 32 months.
In the present case, the function of sodium valproate as a mood stabilizer certainly contributed to the improvement in symptoms. However, considering the course of the illness, the oral contraceptive played a most important role.
The present report shows what was improved after the treatment with oral contraceptives. The administration of oral contraceptives for this patient was based on the hypothesis that such administration inhibits functional fluctuations in the higher centers of the diencephalon or hypothalamus through negative feedback. The fact that the psychiatric symptoms and endocrinal abnormality improved at almost the same time suggests that the endocrinal abnormality also reflects dysfunction of the higher centers. And, as the results of the TRH stimulation test were reversible, it was suggested that there was a dysfunction of the hypothalamus in this case.
In contrast, obvious changes in shape were observed between the first and second magnetic resonance imaging. Based on these findings, the hyperprolactinemia was secondary and not due to pituitary adenoma.
- 3Efficacy of oral contraceptive agent for treatment of periodic psychosis of puberty. Psychiatry Clin. Neurosci. 2003; 57: S27., , et al.